Alert archive / Colorado / Red Flag Warnings in 2024
Red Flag Warning 29, NWS Pueblo, CO
NWS Pueblo, CO issued this red flag warning at Apr 26, 2024, 1:32 PM MDT for Baca County, Colorado. It took effect at Apr 27, 2024, 12:00 PM MDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 26, 2024, 1:32 PM MDT (19:32 UTC)
- In effect from
- Apr 27, 2024, 12:00 PM MDT
- Expired
- Apr 27, 2024, 2:21 PM MDT
- In force
- 2 hr
- Issued by
- NWS Pueblo, CO
County Baca County, CO
The radar
The Pueblo radar (KPUX), 191 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.5 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2588 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
292 WWUS85 KPUB 261932 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 132 PM MDT Fri Apr 26 2024 COZ237-271145- /O.UPG.KPUB.FW.A.0027.240427T1800Z-240428T0100Z/ /O.NEW.KPUB.FW.W.0029.240427T1800Z-240428T0100Z/ Baca County Including Springfield and Eastern Comanche Grasslands- 132 PM MDT Fri Apr 26 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 237... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon to 7 PM MDT Saturday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zone 237. * Winds...Southwest 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 11 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
750 WWUS85 KPUB 270805 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 205 AM MDT Sat Apr 27 2024 COZ237-280015- /O.CON.KPUB.FW.W.0029.240427T1800Z-240428T0100Z/ Baca County Including Springfield and Eastern Comanche Grasslands- 205 AM MDT Sat Apr 27 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 237... * Affected Area...Fire Weather Zone 237. * Winds...Southwest 25 to 35 mph with gusts up to 45 mph. * Relative Humidity...As low as 9 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Hodanish
325 WWUS85 KPUB 272021 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 221 PM MDT Sat Apr 27 2024 COZ237-272130- /O.CAN.KPUB.FW.W.0029.000000T0000Z-240428T0100Z/ Baca County Including Springfield and Eastern Comanche Grasslands- 221 PM MDT Sat Apr 27 2024 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 237... The National Weather Service in Pueblo has cancelled the Red Flag Warning. A cold front has moved through the area keeping humidity values high and winds below critical thresholds. Therefore the Red Flag Warning for Baca County has been cancelled. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Apr 26, 11:54 AM MDT, 1 hour 38 minutes earlier. Its key messages:
- After a brief lull this morning, moderate to heavy snow will spread across the higher terrain today. Impacts from wet, heavy snow will be possible over the mountains and in Teller County.
- Widespread showers and thunderstorms are expected this afternoon into tonight across the eastern plains.
- Snow will continue to increase over the higher terrain tomorrow through Sunday. Highest amounts are expected over the eastern San Juan Mountains, Sawatch Range, and Pike's peak Region.
- Showers and thunderstorms will move out over the plains tomorrow, some periods of heavy rain will be possible along portions of the I-25 corridor, especially in El Paso County.
- Another storm later in the week could bring a quick shot of precipitation to portions of the area.
Area forecast discussion, Apr 26, 11:54 AM MDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1154 AM MDT Fri Apr 26 2024 .KEY MESSAGES... - After a brief lull this morning, moderate to heavy snow will spread across the higher terrain today. Impacts from wet, heavy snow will be possible over the mountains and in Teller County. - Widespread showers and thunderstorms are expected this afternoon into tonight across the eastern plains. - Snow will continue to increase over the higher terrain tomorrow through Sunday. Highest amounts are expected over the eastern San Juan Mountains, Sawatch Range, and Pike's peak Region. - Showers and thunderstorms will move out over the plains tomorrow, some periods of heavy rain will be possible along portions of the I-25 corridor, especially in El Paso County. - Another storm later in the week could bring a quick shot of precipitation to portions of the area. && .UPDATE... Issued at 1021 AM MDT Fri Apr 26 2024 Models are trending colder with temperatures across Teller county and the upper Arkansas River Valley which has bumped up snowfall amounts. Have upgraded Winter Storm Watches to Winter Storm Warnings for those areas and rimmed some of the lower elevations of the Upper Arkansas River Valley with Winter Weather Advisories. These go into effect late this afternoon along the Continental Divide, through this evening for eastern portions of these areas and will continue through 6 AM Sunday. Heavy wet snowfall accumulations will be possible above 8500 feet, especially north of highway 50 including the Teller County region where accumulations in excess of a foot will be possible. There will be some melt off as snowfall rates lessen at times across the lower elevations with a tight gradient in snowfall amounts below 8000 feet, but the heavy snowfall rates could cause higher impacts with visibility restrictions and broken tree limbs for trees which have started leafing out. Also put out a Fire Weather Watch for Baca county Saturday afternoon and evening to the south of the surface low where dew points drop into the lower 20s in the afternoon. This will likely be upgraded to a Red Flag Warning with the afternoon package issuance. -KT && .SHORT TERM /THROUGH TONIGHT/... Issued at 438 AM MDT Fri Apr 26 2024 The first half of Friday will be somewhat calm, with a lull in precipitation as the upper low quickly moves off to the northeast. High temperatures will be a bit cooler than yesterday, with 70s across most of the plains and low-mid 60s over the valleys and the Palmer Divide. Later on in the day, another upper low will begin to move into our area from the west, bringing with it more active weather and more cool air. The limited snow showers across the mountains that waned Friday morning will increase in coverage and intensity by late afternoon before starting to spread eastwards. A surge of north-northwesterly winds will hit our area around late afternoon as well, allowing for better upslope into parts of Teller and El Paso Counties. Mixed rain and snow showers will quickly spread to these areas while rain showers fall further to the south and east where temperatures are far warmer. While the area will generally remain above freezing today, the convective nature of these showers along with cold air advection should still allow for snow accumulation over the higher terrain. Teller County could specifically be seeing some impacts due to heavy, wet snowfall, especially around the northern parts of the county and Pikes Peak. Moderate to occasionally heavy rain showers and thunderstorms will be possible across most of our eastern plains, though nothing severe is expected at this time. The snowfall over the mountains and Teller County specifically will increase in intensity overnight, with impactful accumulations already expected prior to Saturday morning. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Issued at 438 AM MDT Fri Apr 26 2024 Saturday through Sunday... A potent major shortwave trough will move over the region, with increasing snow across the higher terrain and rain, possibly heavy at times, for the lower elevations. Given the orientation of this wave, most of the heavier amounts of snow will be confined to the northern mountains and across the eastern San Juan Mountains. There could also be some thunder possible, along with very strong winds and heavy and wet, blowing snow, especially for the western facing slopes. This could also make travel very tricky for the Cottonwood and Monarch passes by later in the evening on Saturday as the intensity of snowfall rates increases. There will also be some of these showers moving out into the lower elevations, but likely be in the form of rain for elevations less than 7500 feet. As the surface low ejects out over the plains and establishes itself over northeastern Colorado, it will begin to wrap up and allow for a TROWAL (trough of warm air aloft) to set up along the mountains/plains interface of the front range. This will provide heavy amounts of rain possible along portions of the I-25 corridor, mainly north of the US-50, over El Paso County. Model guidance shows that most of the southeastern plains will be "dry-slotted" initially and then the northeastern progression of the low will likely keep these areas dry as the downsloping winds on the backside of the low take over going into the early morning hours on Sunday. That being said, there could still be a few showers over Baca County, but the heavier amounts area going to the north and west. Because of the heavy amounts of precip anticipated within the TROWAL setup, it cannot be ruled out to see some localized flooding possible for the urbanized areas in El Paso County, especially within the city limits of Colorado Springs. There will also be a convective element, with CAPE of near 1000 J/kg showing up over the Palmer Divide by later in the afternoon on Saturday, which may help to also produce very heavy amounts of rainfall for the lower elevations and possibly a heavy and wet accumulation for the higher elevations of the Pike's Peak/Rampart Range, as well as Teller County. Due to some uncertainty still as to exactly where this low will track, these areas have been kept in a Winter Storm Watch at this time. Which may need to be upgraded if there is more of a signal that show heavier convective cells developing over these areas in the higher res rapid refresh models. There is also going to be steeper lapse rates of 8 to 9C/1km, which could also help to expedite this process. Colder air advection, along with the cloud cover will help to cool temperatures off some 15 to 20 degrees. The low does look to increase in speed towards the northeast as it undergoes weakening, and all moisture will continue to dissipate temporarily by later in the day on Sunday. However, westerly flow on the backside of the low in combination with some instability induced by orographic lifting, will help top re- trigger thunderstorm development over the mountains, with another round of heavy snow possible, and then the mid-level flow will help to push these out over the plains going into the evening. Monday through Thursday... High pressure conditions will subsequently build back in behind the exiting trough, with drier and warmer conditions returning on Monday, especially over the plains due to the downsloping winds. There will be a warming trend continuing through the mid part of the week. These will be a weaker wave transitioning through which could allow for another chance of some precip, mainly over the northern half of the CWA on Wednesday with a cold front moving through that will cool high temperatures for Thursday. Otherwise, conditions will remain mostly dry going later part of next week. -Stewey && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1120 AM MDT Fri Apr 26 2024 Cigs will lower this evening as showers move in across the mountains and spread into the adjacent plains overnight through Saturday morning. TSRA will be possible at KCOS after 09z and even some small hail will be possible along with MVFR to brief IFR cigs/vis. SHRA will continue through much of the day at KCOS before decreasing as winds shift out of the north and become gusty in the afternoon. KPUB will remain VFR with -SHRA possible late tonight through Saturday morning. Another round will spread in Saturday afternoon and evening which could bring some brief MVFR cigs at times. KALS will see the best chance for -SHRA between 06z and 12z but is more likely to see VFR cigs. Winds will increase at KALS on Saturday with southerly winds gusting up to 30 kts. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from 3 PM this afternoon to 6 AM MDT Sunday for COZ058-060. Winter Weather Advisory from 6 PM this evening to 6 AM MDT Sunday for COZ059-061-063. Winter Weather Advisory from 3 PM this afternoon to 6 AM MDT Sunday for COZ066-068-073. Winter Weather Advisory from 9 PM this evening to 6 AM MDT Sunday for COZ076. Winter Storm Warning from 9 PM this evening to 6 AM MDT Sunday for COZ081. Winter Storm Warning from 6 PM this evening to 6 AM MDT Sunday for COZ082. Fire Weather Watch from Saturday afternoon through Saturday evening for COZ237. && UPDATE...KT SHORT TERM...GARBEROGLIO LONG TERM...STEWARD AVIATION...GARBEROGLIO/KT
Hazardous weather outlook, Apr 26, 11:20 AM MDT, 2 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1120 AM MDT Fri Apr 26 2024 COZ058>089-093>099-271730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1120 AM MDT Fri Apr 26 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight An upper-level system will move into the area this afternoon. Snow will begin over the mountains, increasing in coverage and intensity through tonight and into Saturday. Meanwhile, showers and some thunderstorms are expected across most of the eastern plains starting late this afternoon. The main impacts with thunderstorms will be locally heavy rainfall and lightning. Heavy snowfall will be possible late tonight over the mountains with the heaviest falling north of highway 50. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Snow will fall heavy at times across the higher terrain tomorrow into early Sunday morning. Highest amounts are expected over the eastern San Juan Mountains, Sawatch Range, and the Pikes peak Region, where there can be accumulations between 12 and 24 inches with the heaviest amounts across Pikes Peak. Showers and thunderstorms will move out over the plains tomorrow, some periods of heavy rain will be possible along portions of the I-25 corridor, especially in El Paso County with a few strong storms possible across the southeast plains north of highway 50. Hail up to 1 inch in diameter, heavy rainfall and lightning will be the primary storm risks. A brief weak tornado can not be ruled out. Another storm later in the week could bring a quick shot of precipitation back to portions of the area, mainly north of Highway 50. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed today or tonight. 31/31
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 4:06 AM MDT | Winter Weather Advisory | PUB | Alamosa, Chaffee, Conejos, Costilla, Custer, El Paso and 6 more | 50 hr |
| Apr 26, 10:12 AM MDT | Winter Storm Warning | PUB | Chaffee, El Paso, Fremont, Lake, Saguache, Teller | 44 hr |
| Apr 26, 10:13 AM MDT | Fire Weather Watch | PUB | Baca | 3 hr |
Nearby
Red Flag Warnings in Colorado, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.